Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 8, NWS Buffalo, NY

June 13, 2021

NWS Buffalo, NY issued this special marine warning at Jun 13, 2021, 6:31 PM EDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2021, 6:31 PM EDT (22:31 UTC)
Expired
Jun 13, 2021, 7:30 PM EDT
In force
59 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
49.0 mph

The radar

The Buffalo radar (KBUF), 28 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.5 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2252 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WHUS51 KBUF 132231
SMWBUF
LEZ020-LOZ030-132330-
/O.NEW.KBUF.MA.W.0008.210613T2231Z-210613T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
631 PM EDT Sun Jun 13 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  The Upper and Lower Niagara River...

* Until 730 PM EDT.

* At 631 PM EDT, a severe thunderstorm was located 10 miles west of 
  Lewiston, or 7 nm southwest of Niagara River, moving east at 30 
  knots.

  HAZARD...Wind gusts to nearly 50 knots and large hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves. Large hail could result in 
           structural damage.

* Locations impacted include...
  Youngstown, Lewiston and Grand Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4310 7906 4312 7907 4314 7904 4326 7906
      4327 7904 4327 7901 4314 7899 4311 7901
      4311 7893 4308 7886 4304 7883 4301 7884
      4303 7901 4306 7900 4308 7907
TIME...MOT...LOC 2231Z 276DEG 32KT 4315 7914 

HAIL...>.75IN
WIND...49KTS

$$

EAJ
1 follow-up statement
413 
FZUS71 KBUF 132259
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
659 PM EDT Sun Jun 13 2021

LEZ020-LOZ030-132330-
/O.CON.KBUF.MA.W.0008.000000T0000Z-210613T2330Z/
659 PM EDT Sun Jun 13 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 730 PM EDT...

For the following areas...
  The Upper and Lower Niagara River...

At 659 PM EDT, a severe thunderstorm was located over Lewiston, or
near Niagara River, moving east at 20 knots.

HAZARD...Wind gusts to nearly 50 knots and large hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves. Large hail could result in 
         structural damage.

Locations impacted include...
Youngstown, Lewiston and Grand Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4310 7906 4312 7907 4314 7904 4326 7906
      4327 7904 4327 7901 4314 7899 4311 7901
      4311 7893 4308 7886 4304 7883 4301 7884
      4303 7901 4306 7900 4308 7907
TIME...MOT...LOC 2259Z 278DEG 19KT 4315 7902 

HAIL...>.75IN
WIND...49KTS

$$

EAJ

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jun 13, 4:41 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 13, 4:41 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
441 PM EDT Sun Jun 13 2021

.SYNOPSIS...
A few widely scattered showers and storms are possible tonight
through Monday, but the spotty nature of the storms will prevent
most areas from seeing any significant rainfall. Surface high
pressure builds into the region Tuesday with cooler and drier
weather through Thursday. Chances for showers return towards the
tail end of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
A weak mid level trough in the 925-700MB layer is found from Toronto
to just west of Erie PA late this afternoon. A narrow ribbon of more
favorable low/mid level moisture along and ahead of this trough is
allowing for a marginally supportive convective environment to
develop across portions of Western NY.

Visible satellite imagery this afternoon showing an agitated cumulus
field from the interior Southern Tier into the western Finger Lakes.
This area continues to destabilize through advection and daytime
heating, with widely scattered showers and storms expected to
develop through early evening, especially near the PA state line.
Moderate instability has also developed just upstream across
southern Ontario, and this is now advecting east into Niagara
County. A lake breeze convergence zone (southwest lake breeze off
Lake Erie and northeast lake breeze off Lake Ontario) has developed
from the Niagara Peninsula east to Lockport. This convergence zone
may act as a focus for isolated to widely scattered convection
through early evening.

Meanwhile a stable lake shadow east of Lake Erie from Buffalo
southward to much of southern Erie/Chautauqua County will prevent
convection through early evening. An area of mid level dry air and
subsidence will also keep areas from Rochester eastward dry through
early evening. The passage of the weak trough and weakening of the
Lake Erie lake shadow may allow for a few scattered showers and
isolated storms to cross Western NY by mid evening, but this still
appears to be a very isolated/marginal potential.

Moisture will increase into the North Country and lapse rates
will steepen in the mid-levels. Showers and a few elevated storms
are possible overnight into Monday morning while it stays
mainly dry across western NY. Low temperatures will fall to the
upper 50s to low 60s.

Another more robust shortwave trough will track into the Great Lakes
Monday. Instability will increase during the day with 30kts of 0-6km
bulk shear across the region and a round of storms are possible
across the region. There will be a few factors that diminish the
severe threat Monday, one being cloud cover through the morning
hours limiting instability. Another is the lower dewpoints, in
the 50s and weak lapse rates. While thunderstorms are possible,
severe threat is low. Temperatures will rise into the low to
mid 70s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
By Monday night, the main mid-level closed low and associated
coherent vort max will be transitioning through the forecast area.
This will allow for the best lift and co-located mid-level cold pool
to slowly migrate through the area. As a result, showers will come
to an end from west to east as this occurs through the night.

Deep layer northwesterly flow and continued cold advection continue
after the passage of the main mid-level low right through the short
term period. Skies gradually get progressively clearer, as well, as
layer RH values subside with surface high pressure advancing toward
the area. This will yield a period of brisk NW flow over the area
from Tuesday and Wednesday with a diurnal minimum Tuesday night.
During this minimum, radiational cooling with clear skies and
lighter flow should allow for decoupling and strong temperature
falls in the valleys. There is an outside chance of a bit of
isolated frost in the valleys of the Southern Tier and North Country
should everything work out perfectly. Otherwise, temperatures will
fall below normal across the board.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A large area of high pressure centered over the Great Lakes
Wednesday night will provide a quiet start to the long term period.
The area of high pressure will track from the Great Lakes to just
off the Mid-Atlantic coast by Friday afternoon. As the high pressure
tracks southeast, an area of low pressure will track across Ontario
and into Quebec, with its trailing cold front (and pre-frontal
trough) crossing Western and North Central NY late Friday afternoon
into early Saturday morning.  Showers and thunderstorms will be
possible as the trough and front cross the area. Behind the passing
cold front, the potential for showers will continue through most of
Saturday as the axis of the larger scale trough crosses the region.
High pressure will provide for quiet weather to finish off the
weekend on Sunday, but a few showers may linger for eastern
portions of the area.

Temperatures during the long term will warm from the low to mid 70s
on Thursday to the mid 70s and low 80s for most areas for Friday and
Saturday, followed by cooler temps in the low to mid 70s for Sunday.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
VFR will continue through this evening in most areas. A few widely
scattered showers and isolated thunderstorms will continue to
develop across the Southern Tier east of KJHW, with better coverage
staying south in PA. A lake breeze convergence zone from the Niagara
Peninsula east to near KIAG may support a few scattered showers or
an isolated storm through early evening.

A few showers or storms could move into the KIAG/KBUF this evening
as a weak trough crosses Western NY but confidence is low that it
would impact terminals.

A cold front will track east across the region tonight and a round
of showers or storms are possible across the North Country in
vicinity of KART. This would likely be short lived since KART is on
the western fringe of plume of moisture. This activity will shift
east in the morning while another round of scattered showers and
storms moves into western NY Monday morning. Mainly VFR conditions
expected tonight and Monday.

Outlook...

Tuesday...Mainly VFR. A chance of showers.
Wednesday and Thursday...Mainly VFR.
Friday...Mainly VFR.

&&

.MARINE...
A few showers and storms are possible across western Lake
Ontario this afternoon and evening.

A weak surface trough will gradually move across the eastern Great
Lakes today, but winds will not pick up much until Monday following
its passage. This will produce some chop, with conditions expected
to approach but likely fall short of small craft criteria on Monday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/HSK
NEAR TERM...Hitchcock/HSK
SHORT TERM...Fries
LONG TERM...SW
AVIATION...Hitchcock/HSK
MARINE...AR/Fries/HSK
Hazardous weather outlook, Jun 13, 5:22 AM EDT, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
522 AM EDT Sun Jun 13 2021

NYZ001>008-010-011-141000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-
522 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-019>021-085-141000-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
522 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms may develop this afternoon and early
evening. Thunderstorms that do develop may produce gusty winds and
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-141000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
522 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Jun 13, 4:24 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
424 PM EDT Sun Jun 13 2021

NYZ020-132100-
Cattaraugus-
424 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CATTARAUGUS
COUNTY...

At 423 PM EDT, a strong thunderstorm was located near Allegany State
Park, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Allegany State Park, Limestone, Steamburg and Allegheny Reservoir.

This includes Interstate 86 between exits 17 and 18.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4200 7896 4212 7891 4200 7853
TIME...MOT...LOC 2023Z 290DEG 17KT 4201 7885

EAJ
Special weather statement, Jun 13, 6:29 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
629 PM EDT Sun Jun 13 2021

NYZ001-010-132315-
Niagara-Northern Erie-
629 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM MAY AFFECT NORTHWEST ERIE AND SOUTHWESTERN
NIAGARA COUNTIES...

At 627 PM EDT, a strong thunderstorm was located near Saint
Catharine's Ontario, moving east at 35 mph. If this storm maintains
its intensity as it crosses the Niagara River, severe weather
including large hail and damaging winds may be possible across
portions of the Niagara Frontier this evening.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4311 7906 4312 7907 4314 7904 4317 7905
      4325 7905 4326 7864 4299 7866 4304 7901
      4305 7900 4307 7901 4308 7908
TIME...MOT...LOC 2227Z 272DEG 29KT 4315 7910

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:24 PM EDTSpecial Weather StatementBUFCattaraugus36 min
Jun 13, 6:29 PM EDTSpecial Weather StatementBUFNiagara46 min
Jun 13, 6:42 PM EDTSevere Thunderstorm WarningBUFNiagara63 min
Jun 13, 7:23 PM EDTSevere Thunderstorm WarningBUFErie, Niagara35 min
Jun 13, 7:24 PM EDTSpecial Marine WarningBUF66 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.